Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online
Ask a Urologist   »  

Treated for a UTI. Taking macrobid and not feeling well. Any thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 1991
Answered : 1415 Questions
I am being treated for a UTI. On day 7 of 500 mg 2x a day Cipro, and have 3 days to go. I know it is an E.Coli as I happen to work in a lab with people who are professional medical techs and we have the resources to culture, ID and test sensitivity. I am concerned because i plated a urine sample yesterday and the growth of E.coli was still pretty decent after 6 days of Cipro, although knocked down to maybe 1/5 of the original amount of growth...we used a quantitative method of streaking. We are testing sensitivity now as best we can, as it's an animal lab and we don't have all the human antibiotics availalble, but do have Cipro-like drugs to test. I should also mention i had a rather intense (symptom--wise) UTI about a month previously, and got rid of it with 7 days of Cipro. We checked, urine was clean. This one has low grade symptoms but I didn't start treating it until I had it a week, hoping it would go away on it's own.
I have also tried taking Macrobid for this first UTI, and it worked great, but the drug made me sick as a dog and unable to work. I still have 4 days of that drug.

All these UTIs are related to sexual activity with a new, vigorous and frequent sexual partner. I hope and doubt that none of these things (except the UTIs!) are going to change anytime soon!
Oh, I am also wondering if these UTIs might be encouraged by the use of pellet-form of spermicidal birth control. They do liquify and get all over the place, perhaps altering the membranes of the urinary tract?? Online reviewers of this product seem to think they get more UTIs using the pellet.

Any advice???
Posted Thu, 15 Nov 2012 in Urinary and Bladder Problems
Answered by Dr. G.Srinivasan 1 hour later

Welcome and Thanks for your query to XXXXXXX
i APPRECIATE your detailed history narration and will try to be as helpful as possible. Honey moon cystitis is the situation.
Pls complete the course of cipro and repeat the test for complete response.

You need the following things.
1. Treatment of UTI and prevention of recurrence.
2. Relief from symptoms.
3. Birth control methods.

1. I think you are in the right line of treatment for the treatment of infection. You may require long term antibiotics - say about 3 to 6 months in a low dose manner to prevent recurrence.

General methods to prevent recurrent UTI ARE
a. Take enough oral fluids.
b. Empty the bladder at bed time, before and after sex every time.
c. Cranberry juice in plenty.

2. Symptom relief can be obtained by urinary analgesics and antispasmodics.
3. As you are aware, it is better to use other methods like barrier etc because the spermicide is known to cause recurrent UTI.

Pls CONSIDER all these issues and get well soon.


Above answer was peer-reviewed by
Follow-up: Treated for a UTI. Taking macrobid and not feeling well. Any thoughts? 33 minutes later
thank you that is a thorough response. I did not know the spermicide was actually known to help cause the UTIs. Hope fully I can avoid long term antibiotics but also an option I didn't know about. I worry about yeast infections, I get those easily all on my own, so I want to avoid much antibiotics. I will do what I need to though, and start with the juice and finish the Cipro and re-check. Perhaps going on the Pill again is a good idea for me. I doubt barrier/condoms will interest us at all. He is tested safe and we are in exclusive relationship.
Answered by Dr. G.Srinivasan 1 hour later

Welcome back.

Thank you for understanding. I am happy that i was able to pass on the message across in a single response.

Wishing you best health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor